Posts Tagged ‘methadone dose increases’

Methadone Dosing, Part 1

“Doc, I need a dose increase. The last time I went up 5mg, I felt it for a few days, but now I don’t feel it anymore.”

I’ve worked in opioid treatment centers for around ten years, and I often hear this kind of statement. It’s worrisome, because it doesn’t fit with the pharmacokinetics of methadone. I have to ask the patient exactly what he means when he says he “feels it.” Does he mean he feels a bit of enjoyable euphoria? Or does he mean he feels relief of nighttime physical withdrawal symptoms? If he means the latter, I’d expect those symptoms to be improving on the fourth or fifth day, because of the long half-life of methadone.

 We see from the graph of the steady state of methadone that it takes at least four or five days to see the full effect from a dose change. However, a person on methadone sometimes does feel a bit of a buzz, or euphoria, for the first few days after a dose increase. That euphoria, which some people experience as increased energy, always wears off, no matter how high we take the dose. In fact, that’s one reason why we use methadone. Patients at a maintenance dose don’t feel high. 

Some patients exaggerate symptoms, or say what they think is expected, because they’re anxious they’ll never get enough methadone to help them feel physically back to normal. I think it’s important to reassure patients that we really want to give them enough methadone to feel stable. And we also have to tell them that they need to tell us the truth about how they are feeling, because they may be chasing a feeling from methadone that’s not going to last, no matter how high the dose.

 Many patients don’t know what normal feels like. It’s part of my job to educate them that on the ideal dose of methadone, you should feel the same all day. Ideally, they feel the same before dosing as after dosing: no withdrawal symptoms, and no euphoria or sedation.

Advertisements